(07-12-2012, 05:02 PM)mjbearit Wrote: Awhile back I had a bout with dizziness.
... [Doctor] said to take Meclizine (motion sickness med, OTC) and it would go away. Well I was really skeptical, but did as directed and took 50mg Meclizine every...whatever it was the box said...4 hours or something? 6 hours? I don't remember. Danged if it wasn't gone the next morning! Just thought I'd share that one. Might help someone.
I know this is an old thread, but I would like to bring attention to another cause of deafness, tinnitus and/or vertigo. It is drugs which are ototoxic (toxic to the inner ear).
Especially, some antibiotics can cause permanent hearing and balance problems in some people, even if taken for only a few days. Some can render the inner ear more susceptible to damage from other causes for up to six months after no longer taking it, producing increased vulnerability to damaged hearing from loud noises or whatever.
A pdf version of the book "Ototoxic Drugs Exposed, 3rd Edition" by Neil G Bauman is available for purchase from Amazon and lists thousands of common drugs which are potentially devastating on some people's hearing or balance. (Everyone is different; most people might not be hurt a bit, but some will have terrible side affects.)
Personallly, I never start a new prescription without researching it in his book. He classifies ototoxic drugs into 5 risk classes, with Class 5 being the worst. Meclizine is listed as a Class 1 risk (low, but caution advised).
For example, with some people, Meclizine may damage the inner ear, making vertigo worse. So, if taking it helps, fine; but if it seems to be making the problem worse, I suggest one should call the doctor right away, or if that is not possible then I think it would probably be good idea to stop taking it until you have been able to talk to the doctor.
Years ago I often used Neosporin (available "over the counter" without a prescription, also marketed as "Triple Antibiotic") to combat ear itch from wearing hearing aids which had been touched with unwashed hands. (I would touch a door knob or something, and some time later would adjust the volume on my hearing aids without washing my hands first, so my ears would occasionally itch from exposure to "whatever".) Now I suffer from constant, extremely loud tinnitus, which I never associated with my use of the antibiotic until after finding out about the book. Neosporin contains Neomycin, which is a Class 5 (worst) risk, according to the book.
One would think that if a drug is not safe then it wouldn't be used, but the drug companies have an incentive to keep drug clinical trials as small as they can get away with, to reduce likelihood that someone will have a very bad reaction which would delay government approval of the new drug. Also, some clinical trials did not even ask about affects on hearing or balance, so the bad effects some people had were not adequately tracked or reported.